Alert archive / Colorado / Winter Storm Warnings in 2007

Winter Storm Warning 9, NWS Grand Junction, CO

December 6, 200718 counties in Colorado; 4 counties in Utah

NWS Grand Junction, CO issued this winter storm warning at Dec 6, 2007, 4:43 AM MST for 18 counties in Colorado; 4 counties in Utah. It took effect at Dec 6, 2007, 6:00 PM MST. It was in force for 60 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2007, 4:43 AM MST (11:43 UTC)
In effect from
Dec 6, 2007, 6:00 PM MST
Expired
Dec 9, 2007, 6:00 AM MST
In force
60 hr
Issued by
NWS Grand Junction, CO
All 22 counties

Archuleta County, CO, Delta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO, San Juan County, CO, San Miguel County, CO, Daggett County, UT, Grand County, UT, San Juan County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 32 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2007-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2007-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this winter storm warning went out at Dec 6, 4:20 AM MST, 23 minutes earlier.

Area forecast discussion, Dec 6, 4:20 AM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MST THU DEC 6 2007

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
THERE IS HIGH CONFIDENCE ON THE LARGE SCALE STORM SCENARIO...ENOUGH
TO UPGRADE ALL MOUNTAIN ZONES FROM A WATCH TO A WARNING STARTING
TONIGHT. MOUNTAIN WINDS WILL BE MUCH LESS GUSTY THAN THE PREVIOUS
STORM...BUT STILL EXPECT AREAS OF REDUCED VISIBILITIES AND
BLOWING/DRIFTING OVER EXPOSED TERRAIN.

STILL THERE ARE MANY FORECAST CHALLENGES THIS MORNING. INITIALLY
SNOW LEVELS ARE A CONCERN FOR SNOW AMOUNTS TODAY. NORTHERN VALLEY
INVERSIONS HAVE ERODED IN OVERNIGHT SHOWERS EXCEPT FOR THE UINTA
BASIN/VERNAL...WHICH IS EXPECTED TO ERODE OUT TODAY. CURRENTLY SNOW
LEVELS RANGE FROM 7000FT NORTH...8000-9000 FT CENTRAL...10000 FT
SOUTH. EXPECT LITTLE SNOW LEVEL CHANGE THROUGH THE DAY TODAY THEN
DROPPING SOMEWHAT OVERNIGHT. IT IS A LITTLE ODD TO HAVE AN ADVISORY
FOR THE CENTRAL MOUNTAINS TODAY...WITH A WARNING GOING INTO EFFECT
TONIGHT. BUT THIS SEEMS A GOOD FIT DUE TO LESSER SNOW AMOUNTS AND
HIGHER SNOW LEVELS EXPECTED TODAY.

THE NOSE OF A 140KT JET IS OVER NW COLORADO THIS MORNING PROVIDING A
MOISTURE PIPELINE DIRECTLY OFF THE PACIFIC. THE OVERNIGHT MID-HIGH
LEVEL DRYING OUT AHEAD OF THE JET IS QUICKLY FILLING IN THIS MORNING
WITH THE BOUNDARY LAYER REMAINING MOIST AS PROGGED. JET ASSOCIATED
400-300MB DIFFLUENCE CENTER SAGS SOUTH THROUGH THESE PERIODS...
PROVIDING FOCUS FOR HEAVIER PRECIPITATION. THE FOUR CORNERS VALLEYS
COULD POTENTIALLY SEE HEAVY RAIN THIS EVENING THROUGH FRIDAY
EVENING...AND WITH SATURATED SOILS THERE HAVE FOLLOWED WFO-SLC LEAD
IN ISSUING A FLASH FLOOD WATCH. STRONG HEIGHT/TEMPERATURE FALLS
FRIDAY-FRIDAY NIGHT WILL DECREASE SNOW DENSITIES IN THE MOUNTAINS
FOR INCREASED SNOW AMOUNTS. AND HIGH VALLEYS SUCH AS EAGLE GUNNISON
DURANGO AND PAGOSA SPRINGS COULD POSSIBLY NEED HIGHLIGHTS STARTING
TONIGHT OR FRIDAY. SNOW LEVELS PROVIDE COMPLEXITY HERE. FELT
CONFIDENT ENOUGH FOR ACCUMULATIONS STARTING TONIGHT IN STEAMBOAT TO
GO AHEAD WITH AN ADVISORY THERE.

LATE FRIDAY NIGHT AS THE TROUGH WORKS EAST TOWARDS THE FORECAST
AREA...DRYING IS PROGGED IN SE UTAH/SW COLORADO. SEE LONG TERM
DISCUSSION BELOW FOR REASONING ON WARNING END TIME.

THANKS TO COORDINATION FROM PUB BOU SLC ABQ ON THIS COMPLEX STORM.

&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
A TROUGH WILL REMAIN OVER THE GREAT BASIN AND SOUTHWEST SATURDAY
WITH WIDESPREAD MOUNTAIN SNOW EXPECTED TO CONTINUE. MODELS INDICATE
THERE MAY BE A LULL IN THE SNOW SATURDAY BEHIND A DEPARTING
SHORTWAVE. THUS HAVE TRENDED LOWER ELEVATION POPS DOWN SATURDAY.
HOWEVER...OROGRAPHIC AND WEAK DYNAMIC FORCING AND A VERY MOIST
BOUNDARY LAYER SHOULD STILL GENERATE SIGNIFICANT SNOWFALL ACROSS
MUCH OF THE MOUNTAINS ESPECIALLY ACROSS THE HIGHER MOUNTAINS OF
WESTERN COLORADO SO WE ELECTED TO CONTINUE THE WINTER STORM WARNING
INTO SATURDAY AFTERNOON.

BY SUNDAY THE TROUGH IS PROGGED TO ELONGATE WITH THE BULK OF THE
ENERGY SHIFTING SOUTH TO NEAR THE MEXICO BORDER WHILE THE TROUGH
AXIS EXTENDS NORTHEAST ACROSS THE FORECAST AREA. ADDITIONAL ENERGY
IS THEN PROGGED TO DIVE INTO THE BASE OF THE TROUGH AND EJECT A
SHORTWAVE ACROSS NEW MEXICO MONDAY. THE TROUGH IS THEN PROGGED TO
MOVE ONTO THE PLAINS BY WEDNESDAY WITH NORTHWEST FLOW OVER THE AREA
IN ITS WAKE. BASICALLY...CONTINUED UNSETTLED WEATHER SUNDAY THROUGH
TUESDAY WITH DIMINISHING POPS TOWARD THE MIDDLE OF NEXT WEEK.

&&

AVIATION...WIDESPREAD MVFR TO IFR CEILINGS AND VISIBILITY IN SNOW
ACROSS THE CENTRAL AND NORTHERN MOUNTAINS THIS MORNING AS DEEP
MOISTURE STREAMS OFF THE PACIFIC AND ACROSS THE AREA UNDER A STRONG
UPPER JET. AREAS OF REDUCED VISIBILITY IN FOG AND HAZE ALSO EXPECTED
ACROSS THE VALLEYS THIS MORNING. SNOW AND ASSOCIATED MVFR AND IFR
CONDITIONS WILL INCREASE IN AREAL COVERAGE TO ALL MOUNTAIN AREAS
AFTER 20Z TODAY. AREAS OF RAIN AND SNOW AND REDUCED VISIBILITY AND
LOWERING CEILINGS TO INCREASE ACROSS LOWER ELEVATIONS AS WELL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT THROUGH SATURDAY
        FOR ALL MOUNTAINS OF WESTERN COLORADO.
      SNOW ADVISORY THROUGH THIS AFTERNOON
        FOR THE CENTRAL MOUNTAINS AND THE FLAT TOPS
        ABOVE 8000 FEET.
      SNOW ADVISORY FOR THE STEAMBOAT SPRINGS AREA TONIGHT THROUGH
        SATURDAY.
      FLASH FLOOD WATCH FOR THE CORTEZ AREA TONIGHT THROUGH
        FRIDAY EVENING.
.UT...WINTER STORM WARNING THURSDAY NIGHT THROUGH SATURDAY
        FOR ALL MOUNTAINS OF EASTERN UTAH.
      FLASH FLOOD WATCH FOR THE FOUR-CORNERS AREA TONIGHT THROUGH
        FRIDAY EVENING.

SHORT TERM.....JOE
LONG TERM......TAL
AVIATION.......TAL
Hazardous weather outlook, Dec 5, 5:45 AM MST, 22 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED DEC 5 2007

COZ001>008-011-014-017>023-UTZ022>025-027>029-061145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FOUR CORNERS/UPPER DOLORES RIVER-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
545 AM MST WED DEC 5 2007

...WINTER STORM WATCH FOR THE MOUNTAINS THURSDAY NIGHT THROUGH
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO...EXCEPT THE CENTRAL MOUNTAINS AND FLAT TOP MOUNTAINS OF
WESTERN COLORADO

.DAY ONE...TODAY AND TONIGHT

PATCHY MORNING FOG IS POSSIBLE IN THE VALLEYS NORTH OF INTERSTATE
70. SNOW WILL DEVELOP ACROSS MUCH OF THE MOUNTAINS LATE TONIGHT
AND CONTINUE INTO THURSDAY WITH ACCUMULATIONS GENERALLY FROM 1 TO 4
INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A VERY MOIST SOUTHWEST FLOW WILL DEVELOP OVER THE AREA THURSDAY
NIGHT AND FRIDAY AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT
BASIN. THIS WILL BRING WIDESPREAD SNOW TO THE MOUNTAINS...AND A
MIX OF RAIN AND SNOW TO THE VALLEYS THROUGH THE WEEKEND. HEAVY
SNOWFALL IS POSSIBLE ACROSS THE MOUNTAINS THURSDAY NIGHT THROUGH
FRIDAY NIGHT WITH POTENTIAL SNOW ACCUMULATIONS OF 1 TO 3 FEET BY
SATURDAY MORNING. BLOWING SNOW MAY BE A HAZARD OVER HIGHER MOUNTAIN
ROADWAYS. SEVERAL INCHES OF SNOW MAY OCCUR IN SOME FAVORED
VALLEYS.

THERE IS STILL UNCERTAINTY ON THE DETAILS OF THIS DEVELOPING WINTER
STORM. FOR THE LATEST INFORMATION GO TO HTTP://WEATHER/GOV/GJT .

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ009-010-012-013-061145-
FLAT TOPS-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
GRAND AND BATTLEMENT MESAS-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED DEC 5 2007

...SNOW ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MST
THURSDAY ABOVE 8000 FEET...
...WINTER STORM WATCH FOR THE MOUNTAINS THURSDAY NIGHT THROUGH
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOUNTAINS AND FLAT
TOP MOUNTAINS OF WESTERN COLORADO...

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP TONIGHT AND CONTINUE INTO THURSDAY WITH
ACCUMULATIONS OF 4 TO 8 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A VERY MOIST SOUTHWEST FLOW WILL DEVELOP OVER THE AREA THURSDAY
NIGHT AND FRIDAY AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT
BASIN. THIS WILL BRING WIDESPREAD SNOW TO THE MOUNTAINS. HEAVY
SNOWFALL IS POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH
POTENTIAL SNOW ACCUMULATIONS OF 1 TO 2 FEET BY SATURDAY MORNING.
BLOWING SNOW MAY BE A HAZARD OVER HIGHER MOUNTAIN ROADWAYS.

THERE IS STILL UNCERTAINTY ON THE DETAILS OF THIS DEVELOPING WINTER
STORM. FOR THE LATEST INFORMATION GO TO HTTP://WEATHER/GOV/GJT .

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JOE/TAL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 4:43 AM MSTSnow AdvisoryGJTArchuleta, Eagle, Garfield, Gunnison, La Plata, Mesa and 3 more3 days
Dec 6, 4:56 AM MSTFlash Flood WatchGJTDolores, Montezuma, San Miguel39 hr
Dec 6, 3:15 PM MSTHeavy Snow WarningGJTGarfield, Gunnison, Moffat, Montrose, Rio Blanco, Routt63 hr

Nearby

Winter Storm Warnings in Colorado, 2007Winter Storm Warnings in Utah, 2007Every winter storm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.